Hail, Custer
- When
- August 28, 11:20 AM CST
- Where
- Custer County, Berwyn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.350, -99.500
Convection developed over central Nebraska during the late morning hours of August 28th. A thunderstorm strengthened and produced large hail over a portion of Custer County before moving into south central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Convection developed over central Nebraska during the late morning hours of August 28th. A thunderstorm strengthened and produced large hail over a portion of Custer County before moving into south central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 28, 7:58 AM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 858 AM CDT SUN AUG 28 2011 .DISCUSSION... THE FORECAST WAS UPDATED TO INCREASE POPS OVER NORTH CENTRAL NEB AND TO ADD PATCHY FOG OVER THE SOUTHWEST. STOUT WAA BASED AT THE 850-HPA LEVEL HAS CONTRIBUTED TO SCATTERED STORMS FROM VALENTINE TO ONEILL THIS MORNING. RUC-BASED OBJECTIVE ANALYSES SUGGEST THE CONVECTION IS PROPAGATING THROUGH AN ENVIRONMENT CHARACTERIZED BY 2000 J/KG OF MUCAPE AND 40 KTS OF EFFECTIVE SHEAR. ISOLATED HAIL TO SEVERE LIMITS IS THUS POSSIBLE...THOUGH RADAR TRENDS THUS FAR HAVE SUGGESTED THE THREAT IS SOMEWHAT LIMITED...PERHAPS BECAUSE THE UPDRAFTS HAVE NOT BEEN DEEP ENOUGH TO UTILIZE THE AVAILABLE SHEAR. WE EXPECT THIS ACTIVITY TO WEAKEN AND SHIFT SOUTHEAST OUT OF THE AREA BY 18 UTC. && .AVIATION... LOCAL FOG/LIFR CONDITIONS ACROSS KLBF-KTIF-KANW-KBBW AREA SHOULD IMPROVE TO VFR BY 15Z. ELSEWHERE...VFR. ISOLATED TSTMS MAY AFFECT THE KANW-KONL AREA LATE THIS AFTERNOON ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE...CURRENTLY ACROSS ND... WHICH IS EXPECTED CARVE SOUTH THROUGH THE MISSOURI BASIN TODAY. ISOLATED STORMS ARE ALSO POSSIBLE ACROSS SWRN NEB THIS EVENING AS ANOTHER DISTURBANCE MOVES EAST OUT OF NERN COLO. MVFR/IFR CIGS MAY DEVELOP LATE SUNDAY NIGHT...AFTER 06Z...AS STRATUS DEVELOPS ALONG A WEAK COLD FRONT DRAPED ACROSS WRN NEBRASKA. && .PREV DISCUSSION... /ISSUED 345 AM CDT SUN AUG 28 2011/ SHORT TERM...TODAY THROUGH TUESDAY FORECAST CONCERNS THROUGH THIS TIME PERIOD FOCUSED ON TEMPERATURES AS WELL AS PRECIPITATION CHANCES MONDAY INTO TUESDAY. AT 07Z...WATER VAPOR IMAGERY CONTINUES TO SHOW STRONG RIDGING OVER THE FOUR CORNERS REGION WITH A WEAK MID LEVEL DISTURBANCE ROUNDING THE RIDGE OVER NORTH DAKOTA WITH AN MCS ACCOMPANYING THIS DISTURBANCE. FOR THIS MORNING...AS THE MCS OVER NORTH DAKOTA TRACKS AROUND THE UPPER LEVEL RIDGE...ITS TRAJECTORY SHOULD STAY PRIMARILY TO THE NORTH AND EAST OF THE FORECAST AREA...HOWEVER MAY GET SOME RAIN IN THE FAR NORTHEAST PARTS. A FRONTAL BOUNDARY WILL BE LOCATED FROM SOUTHWEST NEBRASKA INTO EASTERN SOUTH DAKOTA THIS AFTERNOON THEN WILL SINK TO THE SOUTH THIS EVENING. THIS BOUNDARY WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER TODAY. THE 28.00Z MODELS ARE INDICATING A WEAK IMPULSE OF ENERGY MOVING AROUND THE RIDGE ACROSS NEBRASKA THIS AFTERNOON. ASIDE FROM ANY DEVELOPMENT ALONG THE FRONT...COULD ALSO SEE A FEW FEW STORMS DEVELOP OVER THE PANHANDLE THIS AFTERNOON. CONFIDENCE IN HOW THIS SCENARIO WILL PLAY OUT IS QUITE LOW SO PRECIPITATION CHANCES AREN/T TOO HIGH FOR THIS PERIOD. IF STORMS DO OCCUR...DON/T ANTICIPATE A HIGH CHANCE FOR ANYTHING TO BE SEVERE AS DEEP LAYER SHEAR LOOKS TO DECREASE THROUGH THE DAY. SEVERAL CONCERNS TO DEAL WITH FOR MONDAY. A DECENT SHORTWAVE TROUGH WILL MOVE FROM THE CENTRAL PACIFIC COAST SUNDAY INTO THE NORTHERN AND CENTRAL PLAINS ON MONDAY. THIS WILL DE-AMPLIFY THE RIDGE ALOFT...AND THEREFORE KEEP THE WARMER AIR SOUTH ON MONDAY. IN ADDITION...HIGH PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS WILL PULL COOLER AIR INTO THE FORECAST AREA FROM THE EAST. THEREFORE ARE EXPECTING TEMPERATURES TO COOL OFF AND HAVE ADJUSTED HIGH TEMPERATURES ACCORDINGLY. AM STILL ABOVE SOME OF THE MODEL GUIDANCE SO WILL NEED TO WATCH THIS PERIOD IN THE NEXT FORECAST CYCLES IF HIGHS MONDAY WILL NEED TO GO LOWER YET. SOMETHING THAT MAY HELP TO DETERMINE HOW COOL TO GO WITH TEMPERATURES WILL BE PRECIPITATION. CURRENT INDICATIONS ARE THAT HIGHER CHANCES FOR RAIN WILL BE OVER THE PANHANDLE AND WESTERN NEBRASKA DURING THE DAY THEN TRANSITIONING EAST OVERNIGHT AND INTO THE DAY TUESDAY. THE THERMAL RIDGE WILL BEGIN TO BUILD BACK INTO THE PLAINS BEHIND THIS SYSTEM ON TUESDAY...SO DO EXPECT TEMPERATURES TO QUICKLY RECOVER ESPECIALLY ACROSS THE WEST WITH HIGHS VARYING FROM AROUND 90 AT KIML TO THE LOW 80S AT KONL. LONG TERM...WEDNESDAY THROUGH SATURDAY THE UPPER LEVEL PATTERN TRANSITIONS FOR THE FIRST PART OF THIS PERIOD AS A STRONG TROUGH PUSHES INTO THE PACIFIC NORTHWEST. SOUTHERLY FLOW LOOKS TO MAKE FOR A HOT DAY ON WEDNESDAY WITH 850MB TEMPERATURES RETURNING TO AROUND 30C OVER MUCH OF THE FORECAST AREA. THURSDAY ALSO LOOKS QUITE WARM...THEN THE TROUGH OVER THE NORTHWEST CONUS WILL PUSH A FAIRLY STRONG COLD FRONT ACROSS NEBRASKA THURSDAY NIGHT OR FRIDAY MORNING. THERE WILL BE PRECIPITATION CHANCES AS THIS FRONT PASSES...BUT THE BIGGER STORY WILL BE THE COOLER TEMPERATURES EXPECTED FOR FRIDAY. ONGOING FORECAST STILL ON TRACK SO HAVE NOT MADE CHANGES THROUGH THIS TIME PERIOD. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...SCHULTZ AVIATION...CDC PREV DISCUSSION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1155 AM CDT SUN AUG 28 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-291700- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1155 AM CDT SUN AUG 28 2011 /1055 AM MDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. SINCE ONLY A WEAK COLD FRONTAL BOUNDARY IS MOVING THROUGH THE AREA...COVERAGE OF THUNDERSTORMS WILL BE LIMITED. THE GREATEST RISK OF A SEVERE STORM WILL BE CLOSE TO THE FRONT OVER SOUTHWESTERN NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE EASTERN PARTS OF THE NEBRASKA PANHANDLE ON MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 643 AM CDT SUN AUG 28 2011 NEZ010-281230- HOLT NE- 643 AM CDT SUN AUG 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT COUNTY UNTIL 730 AM CDT... AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HULL LAKE STATE WILDLIFE MANAGEMENT AREA...OR 15 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MIDWAY... EMMET... HIGHWAY 11 MILE MARKER 170... HIGHWAY 11 MILE MARKER 160... HIGHWAY 281 MILE MARKER 190... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 749 AM CDT SUN AUG 28 2011 NEZ006-008-009-281330- BROWN NE-KEYA PAHA NE-ROCK NE- 749 AM CDT SUN AUG 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...SOUTHWESTERN KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 830 AM CDT... AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF NORTH RIVER TRAIL...OR 18 MILES WEST OF SPRINGVIEW...MOVING SOUTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... NORTH RIVER TRAIL AND HIGHWAY 12 MILE MARKER 40 AROUND 755 AM CDT. BOBCAT STATE WILDLIFE MANAGEMENT AREA AROUND 805 AM CDT. KELLER PARK STATE RECREATION AREA AROUND 815 AM CDT. AINSWORTH AROUND 820 AM CDT. LONG PINE AROUND 825 AM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 841 AM CDT SUN AUG 28 2011 NEZ005-008-281430- BROWN NE-EASTERN CHERRY NE- 841 AM CDT SUN AUG 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND SOUTHERN BROWN COUNTIES UNTIL 930 AM CDT... AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOON LAKE...OR 17 MILES SOUTHWEST OF AINSWORTH...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MOON LAKE... LONG LAKE STATE WILDLIFE MANAGEMENT AREA... WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA... ELSMERE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SCHULTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1052 AM CDT SUN AUG 28 2011 NEZ026-038-281630- BLAINE NE-CUSTER NE- 1052 AM CDT SUN AUG 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 1130 AM CDT... AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...OR 12 MILES SOUTH OF BREWSTER...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA... MILBURN... ANSELMO... VICTORIA SPRINGS STATE RECREATION AREA... GATES... WEISSERT... SARGENT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SCHULTZ
The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334742, 334744.